Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 104, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 16, 2025, 5:28 PM EDT for 5 counties in North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2025, 5:28 PM EDT (21:28 UTC)
- Expired
- May 16, 2025, 6:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, NC, Granville County, NC, Person County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:28 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:50 PM EDT, 19 hours 38 minutes earlier.
Area forecast discussion, May 15, 9:50 PM EDT, 19 hours 38 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 950 PM EDT Thu May 15 2025 .SYNOPSIS... Upper level disturbances moving atop an upper level ridge building across the SE US will support mainly diurnal showers and storms and unseasonably hot temperatures to end the work week. A series of cold fronts will move through the region over the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 950 PM Thursday... The Severe Thunderstorm Watch has been cancelled for the entire forecast area. Showers and thunderstorms across the eastern portion of the forecast area have fallen apart. However, several runs of the HRRR show the potential for some showers to move into western portions of the forecast area late tonight toward sunrise, and have added some slight chance pops to account for that. In addition, some patchy fog cannot be ruled out considering there has not been a change in airmass and there is plentiful low level moisture. Lows will be in the mid and upper 60s. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 230 PM Thursday... * A conditional risk of severe storms will exist across the nrn half of cntl NC on Fri, based on lower predictability, mesoscale influences from upstream convection across the lwr OH Valley today- tonight. 12Z guidance this morning continues to highlight an uncertain forecast wrt to convection Friday. An upstream, decaying MCS is still forecast by several models (e.g. NamNest, HRRR, NSSL) to cruise across the mountains and foothills early Friday morning. Strong sfc gusts (possibly 35 to 45 kts) associated with it's cold pool still look plausible early to mid Friday morning across the northern Piedmont. This scenario would favor less convective potential later Friday afternoon, as lingering cooler air and cloud debris limit sfc heating across northern areas. Alternatively, the FV3 and ARW CAMs continue to simulate the morning MCS further north into Virginia. This scenario would favor strong heating across all of central NC and the development of strong CAPE by Friday afternoon. Any convection that develops in this environment would favor explosive updrafts and supercells capable of large hail and damaging wind gusts. Given this potential scenario, the SPC has introduced a Marginal Risk for severe storms over our northern tier of counties. However, given some models limit afternoon convection, decided to maintain just slight chance PoPs across generally northern locations Friday afternoon and evening. During the overnight hours, yet another round of upstream, decaying MCSs are forecast to move into the mountains and foothills through sunrise. Like clockwork, there is little guidance consensus on the evolution of these features. However, its worth noting that some CAMs do indicate the potential for another round of strong sfc gusts embedded within associated cold pools early Saturday morning. Worth watching for sure. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 355 PM Thursday... The mid/upper low and occluded surface low will track east across southern Ontario/Quebec and the Great Lakes on Saturday and Saturday night, dragging a cold front to the south that will pass through central NC during the afternoon and evening. Model guidance indicates an MCS will approach from the TN Valley on Friday night, but weakening significantly as it crosses the Appalachians and approaches central NC on Saturday morning, with outflow surging out ahead of it. Models struggle with depicting the strength and timing of these MCS's, especially this far out, and that will be critical for the severe storm threat later in the day. A weaker MCS that passes through earlier on Saturday would favor more daytime heating and destabilization compared to vice versa. The NAM Nest is the only high-res guidance that goes out this far, and it does depict ample instability resulting in a broken line of showers and storms developing along the cold front from Saturday mid-afternoon into the evening. However, lower-res guidance is mostly dry, and moisture with the front does not look impressive, as the flow aloft is from a westerly direction. Furthermore, we will only get weak upper forcing with the low tracking so far to our north. GFS/ECM/CMC ensemble mean QPF continues to trend drier and is less than a tenth of an inch. So while convective coverage is still unclear, think it should be pretty isolated, and only have slight to low chance POPs. Still, there is a conditional threat of a few strong to severe storms with large hail and damaging winds developing along and ahead of the front, as surface-500 mb bulk shear will be as high as 40-50 kts. Also can't rule out some strong cold pool induced wind gusts with what is left of that MCS on Saturday morning. Saturday's temperatures may be kept down in the morning by outflow and clouds from the system, but we should still get good surface heating in the afternoon as clouds break and we get strong SW winds ahead of the front (gusting up to 20-30 mph even outside of any storms). So forecast highs are still mid-80s to lower-90s, not quite as warm as Friday, but heat indices in the mid-to-upper-90s will still be possible in the SE. The mid-level flow will turn NW from Sunday into Tuesday, as we are caught between the low slowly drifting east over New England and the Canadian Maritimes and ridging that strengthens and builds east from the MS Valley to the Deep South and TN Valley. At the surface, a backdoor cold front looks to move through central NC on Sunday night. This front then looks to lift back slowly north on Monday and Tuesday, and latest guidance has trended toward the front lingering more on top of our region instead of to our SW. Precipitation chances could be enhanced by a series of MCS's that move overtop the ridge and through the southern Mid-Atlantic. So expect gradually increasing shower and storm chances each day, but there is still plenty of uncertainty. The next mid/upper low will move east from the Central Plains on Tuesday, but models disagree on the pattern evolution after. The GFS picks it up by a northern stream low over the Great Lakes and is more progressive, while the ECMWF keeps the systems separate and thus hangs them back longer. This will have a big impact on precipitation chances as well as temperatures, but it looks like an associated cold front will move through sometime Wednesday or Thursday. For now have POPs increasing to high chance to likely on Wednesday, decreasing somewhat on Thursday as the GFS and most of its ensembles are dry by then while the ECMWF and CMC are still wet. As cool high pressure extends south from the Hudson Bay into the Eastern US, expect at least slightly cooler temperatures from Sunday into Tuesday with highs mainly in the 80s and lows in the upper-50s to mid-60s. Dew points will be more tolerable compared to now, generally mid-50s to lower-60s. A sharp drop to below-normal temperatures should occur late next week once the Wednesday/Thursday cold front moves through. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 755 PM Thursday... 24 hour TAF period: Aside from an isolated shower or two east of KRWI, the remainder of the eve/night should be largely dry and VFR. However, cannot rule out some sub-VFR vsbys invof KRWI, where a storm occurred earlier this aft. Winds should become light and variable tonight, then generally wswwd at 5-10 kts Fri aft. Beyond 12Z Fri: Low confidence forecast as there is still a fair deal of uncertainty wrt a potential MCS, expected to intensify and move ewd across the mid-MS valley tonight. Some guidance suggest the MCS could hold together as it moves across the mountains and into the Triad as early as noon, tracking ewd along and north of I-85 through the aft/early eve. Other guidance has the MCS decaying as it moves across the mtns and keeps convection largely suppressed owning to a fair deal of debris cloudiness from the decaying MCS moving across the area early/mid day. Given the uncertainty, will keep TAFs at one line for now, but a period of storms/restrictions may need to be added for Fri aft/eve with later forecast issuances. Outlook: Chances for diurnal isolated to scattered showers and storms will continue through much of the period. Morning fog and low stratus will be possible each morning, especially in areas that received significant rainfall the previous day. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...Green SHORT TERM...Luchetti LONG TERM...Danco AVIATION...KC/CBL
Hazardous weather outlook, May 16, 3:56 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 356 PM EDT Fri May 16 2025 NCZ038-039-172000- Davidson-Randolph- 356 PM EDT Fri May 16 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Level 2, slight risk of severe storms this afternoon and evening. The primary threat will be damaging wind with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ040>043-078-172000- Chatham-Wake-Johnston-Wilson-Wayne- 356 PM EDT Fri May 16 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Level 2, slight risk of severe storms this afternoon and evening. The primary threat will be damaging wind with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a Level 1, marginal risk of severe storms Saturday. The primary threat will be damaging wind with a secondary threat of large hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ073>077-083>086-088-089-172000- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 356 PM EDT Fri May 16 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Level 1, marginal risk of severe storms this afternoon and evening. The primary threat will be damaging wind with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a Level 1, marginal risk of severe storms Saturday. The primary threat will be damaging wind with a secondary threat of large hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ007-021>024-172000- Person-Forsyth-Guilford-Alamance-Orange- 356 PM EDT Fri May 16 2025 ...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a Level 2, slight risk of severe storms this afternoon and evening. The primary threat will be damaging wind with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ008>011-025>028-172000- Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- 356 PM EDT Fri May 16 2025 ...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a Level 2, slight risk of severe storms this afternoon and evening. The primary threat will be damaging wind with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a Level 1, marginal risk of severe storms Saturday. The primary threat will be damaging wind with a secondary threat of large hail. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 16, 5:06 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
506 PM EDT Fri May 16 2025
NCZ007>011-026>028-162200-
Edgecombe NC-Nash NC-Franklin NC-Vance NC-Warren NC-Person NC-
Halifax NC-Granville NC-
506 PM EDT Fri May 16 2025
...STRONG TO SEVERE STORMS POSSIBLE BETWEEN 520 PM AND 630 PM EDT IN
AREAS FROM NORTHERN PERSON THROUGH...VANCE... WARREN...NORTHEASTERN
NASH...NORTHERN GRANVILLE...NORTHERN EDGECOMBE...HALIFAX AND
NORTHEASTERN FRANKLIN COUNTIES...
At 503 PM EDT, Doppler radar was tracking a line of severe storms
with damaging wind gusts near Danville to South Boston Virginia,
moving quickly at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down trees.
Locations impacted include...
Roanoke Rapids, Henderson, Oxford, Roxboro, Warrenton, Halifax,
Scotland Neck, Norlina, Dortches, and Littleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Raleigh.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central North Carolina.
&&
LAT...LON 3651 7790 3648 7764 3644 7762 3641 7755
3632 7757 3632 7744 3624 7738 3621 7738
3616 7727 3610 7724 3609 7731 3600 7741
3594 7737 3589 7743 3644 7915 3654 7914
3654 7790
TIME...MOT...LOC 2103Z 290DEG 33KT 3664 7921
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BadgettThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:06 PM EDT | Special Weather Statement | RAH | Granville, Halifax, Person, Vance, Warren | 54 min |
| May 16, 6:08 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.